AF Association

Gynecomastia (moons)

A bit of a sensitive subject literally. I take Apixaban, Bisoprolol and Atorvastatin. I've been on them for nearly two years. Over the last 18 months I've grown moobs. I haven't put on lots of weight although I've gained about 8lbs since August 2016 - when I got married. Recently my nipples have become very sore, I'd say it was due to chaffing from my shirt (I mostly wear lose cotton t shirts). Under the soft tissue on my chest I still have big chest muscles as I can feel them, I've always had a big (not fat) upper body due to my work and I do have a bit of a belly but the moobs have grown and nothing else has got bigger/fatter.

I had a quick search on the web and found Bisoprolol can cause gynecomastia. Has anyone else had this issue and what did you do about it? My wife suggested some sort of nipple covers as walking causes my shirt to rub. I feel very conscious of my chest and need to do something about it. I would do lots of exercise but firstly I think that could make it worse as the new tissue will be on top of increased chest muscles and secondly my heart specialist has told me not excerpt myself until they find out exactly what causes my AF - so far I've been injected with radioactivity and iodine and had a CT scan which I'm waiting for the results of.

Ideas and suggestions please.

11 Replies

The title should be moobs!


I did a quick search and was surprised to see that quite a few drugs can have this side effect on men. I don't know if this tissue is 'reversible' but it would be worth seeing your doctor for advice and asking for an alternative to Bisoprolol. I can totally understand that you are feeling self-conscious. Do let us know how you get on, with this and also the other tests that you have been having.

1 like

Hi Paul....sorry that this is happening to you on top of what is happening with your health. I have read about this in the past.

The best place to start is with your GP as there are options for both treatment and also for changing the medication that is causing you this side affect.

Please don't suffer this any longer.

I have had my medication changed a few times over the last couple of years because I reacted to them in different ways, not in the way your body has, as sadly for some of us females the drug does not cause the same reaction!

good luck with getting it resolved.


My wife unkindly said that now I've got my own I didn't need hers :-)


Definitely see GP and see if there are alternatives. I seem to renember digoxin can be a culprit too. This is akin to women struggling with facial hair and should not be dismissed as trivial.


Hi Paul. You don't say your age, but regardless of your medication, this can be a common outcome of hormonal changes affecting men of a certain age... it could just be coincidental that it's happened to you alongside the meds rather than because of them.

I'm not saying it isn't meds, but just be prepared fot that. Not minimising the impact either, and hope it works out.


Many things can cause this. I was warned that the prostate cancer treatment I had could do this but whilst I lost all my chest hair I never needed a training bra. This did reverse after cessation of treatment. As others have mentioned it could be hormonal so do speak to your GP.


I'm on apixiban, avorastatin, nexium and amiodarone and I have the same problem. I am a little overweight(a stone) and my GP says that extra weight contributes to the condition due to oestrogens being retained in the body. Also Amiodarone can cause the condition too.Trying hard to loose weight,doing lots of exercise, probably putting a bit of muscle on in the process which weights more than fat.


My wife suggested that I get a training bra when it happened to me :-) It has happened with a few medications with a PPI probably being the worst one but not as badly as to you. Each time they went back to normal when the drug was stopped. A couple of years ago I had an ultrasound scan in case of a problem but they had reduced during the long wait for the scan after stopping the drug. It also seems to be a hormonal problem that can effect teenage boys.


Different health care professionals have different views. I experienced the same issue and raised it with my GP practice who said it would go when I stopped taking the medication. I mentioned it in passing to a specialist heart failure nurse and she arranged for my medication to be reviewed and changed. It was easier in this case as it happened when I added a new drug to the ones that I was already taking.l


it's not something trivial raise it with someone

be open minded don't get fixated one one particular med it could be a number of things causing the issue.

Be prepared to discuss with more than one professional as they will all have different views.


For info I'm 56.


You may also like...